Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 11, NWS Great Falls, MT

October 10, 2020

NWS Great Falls, MT issued this high wind warning at Oct 10, 2020, 3:20 AM MDT. It took effect at Oct 11, 2020, 12:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 3:20 AM MDT (09:20 UTC)
In effect from
Oct 11, 2020, 12:00 AM MDT
Expired
Oct 11, 2020, 2:26 PM MDT
In force
14 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

767 
WWUS75 KTFX 100920
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
320 AM MDT Sat Oct 10 2020

MTZ009-010-048-102200-
/O.NEW.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
320 AM MDT Sat Oct 10 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From midnight tonight to 6 PM MDT Sunday.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ011>014-044>047-049>051-054-102200-
/O.NEW.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Meagher-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, 
Flesher Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, 
Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, 
Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, Grass Range, Martinsdale, 
and White Sulphur Springs
320 AM MDT Sat Oct 10 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, north central and west central 
  Montana.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
4 follow-up statements
409 
WWUS75 KTFX 101931
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
131 PM MDT Sat Oct 10 2020

MTZ054-102045-
/O.CAN.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/
Meagher-
131 PM MDT Sat Oct 10 2020

...HIGH WIND WATCH IS CANCELLED...

The High Wind Watch has been replaced by a High Wind Warning.

$$

MTZ011>014-044>047-049>051-110745-
/O.UPG.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/
/O.EXB.KTFX.HW.W.0011.201011T0900Z-201012T0100Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, 
Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, 
Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, 
Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range
131 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY...

...THE HIGH WIND WATCH HAS BEEN CANCELLED...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central, north central and west central 
  Montana.

* WHEN...From 3 AM to 7 PM MDT Sunday.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ009-010-048-110745-
/O.CON.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
131 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...From midnight tonight to 6 PM MDT Sunday.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
646 
WWUS75 KTFX 110151
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
751 PM MDT Sat Oct 10 2020

MTZ011>014-044>047-049>051-111200-
/O.CON.KTFX.HW.W.0011.201011T0900Z-201012T0100Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, 
Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, 
Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, 
Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range
751 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 7 PM MDT
SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central, north central and west central 
  Montana.

* WHEN...From 3 AM to 7 PM MDT Sunday.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

mpj

$$

MTZ009-010-048-111200-
/O.CON.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
751 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...From midnight tonight to 6 PM MDT Sunday.

* IMPACTS...Travel will be difficult for high profile vehicles 
  and those pulling trailers. A few local power outages are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

mpj

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
858 
WWUS75 KTFX 110929
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
329 AM MDT Sun Oct 11 2020

MTZ011>014-044>047-049>051-120100-
/O.CON.KTFX.HW.W.0011.000000T0000Z-201012T0100Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, 
Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, 
Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, 
Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range
329 AM MDT Sun Oct 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph, with gusts up to 60 mph are
  occurring.

* WHERE...Portions of central, north central and west central 
  Montana.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

MTZ009-010-048-120000-
/O.CON.KTFX.HW.W.0011.000000T0000Z-201012T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
329 AM MDT Sun Oct 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 70 mph are
  occurring.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles and
  those pulling trailers. A few local power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
460 
WWUS75 KTFX 112026
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
226 PM MDT Sun Oct 11 2020

MTZ011>014-044>047-049>051-112130-
/O.CAN.KTFX.HW.W.0011.000000T0000Z-201012T0100Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
226 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING IS CANCELLED...

High winds are no longer expected for the warned area. However, note
that winds will remain gusty through this evening and may cause 
minor impacts to travel.

$$

MTZ009-010-048-112130-
/O.CAN.KTFX.HW.W.0011.000000T0000Z-201012T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
226 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING IS CANCELLED...

High winds are no longer expected for the warned area. However, note
that winds will remain gusty through this evening and may cause 
minor impacts to travel.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 9, 11:55 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 9, 11:55 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 PM MDT Fri Oct 9 2020

Updated Aviation Discussion

.SYNOPSIS...

High temperatures will continue to run well above normal across the
region through Saturday. Strong southwest to west winds are then
expected by Saturday afternoon ahead of and behind a Pacific cold
front, which will lead to critical fire weather conditions for some
locations Saturday afternoon and evening. Windy and much cooler
conditions, along with scattered showers and mountain snow will move
in behind the front for Saturday night and Sunday.

&&

.UPDATE...

With high level clouds moving into the area, increased cloudiness to
come more in line with current conditions. Re-ran forecast builder;
otherwise, no further updates will be made to the forecast, at this
time.
- Fogleman

&&

.AVIATION...

1155 PM MDT Fri Oct 9 2020 (11/06Z TAF Period)

Main impact to aviation through Saturday afternoon will be
increasing winds ahead of a Pacific cold front that crosses the
region late Saturday afternoon and early evening. SW surface winds
increase to 20-30kts by mid-day Saturday for most areas with gusts
to 40 kts likely late Saturday afternoon and evening preceding the
front and following as winds shift to westerly. Clouds increase on
Saturday as well, initially at higher levels, with lower to mid
level cloud-cover spreading east with the frontal passage late
Saturday. Precipitation develops aver western MT Saturday afternoon
with a period od showers possible across SW MT terminals following
the frontal passage Saturday evening. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 613 PM MDT Fri Oct 9 2020/

Primary forecast concerns will be the elevated to critical fire
weather conditions on Saturday, along with strong wind potential
for both Saturday and Sunday. .

Remainder of this afternoon through Saturday...Breezy and warm
conditions are now being observed across much of the region as the
cold front from this morning lifted north of the CWA as a warm
front. Breezy southwesterly winds may persist over the plains
during the overnight, which may keep low temperatures a bit warmer
in these areas. Attention then turns to Saturday morning, as an
upper level shortwave and its attendant cold front move over the
Pacific Northwest. This will increase cloud cover, especially west
of a Havre to Bozeman line, and may help to hold temperatures
back slightly compared to areas to the east, though highs will
continue to run well above climatological norms at all locations.
Increasing low to mid-level winds ahead of and behind the eastward
advancing cold front will bring breezy to windy conditions to the
region on Saturday, especially to the plains of Central and North
Central Montana and north-south orientated valleys of Southwest
Montana, where winds could gust 40 to 55 mph. Continued to hold
off on high wind highlights, though some ridge top areas and a few
north to south orientated valley areas could approach high wind
criteria, especially with the passage of the Pacific cold front
Saturday afternoon/evening. Winds can be strong and gusty over the
plains as well, and this validates the continuation of Saturday
afternoon's Red Flag Warning for the southeastern two thirds of
the CWA. Increasing Pacific moisture due to westerly upslope flow
will allow for precipitation to develop along the Continental
Divide by early afternoon, with precipitation chances expanding
further east along and behind the Pacific cold front Saturday
afternoon/evening. - RCG/Moldan

Saturday night through Sunday night...A strong upper level jet
from the Pacific will then deliver a series of mid-level
disturbances east across the region with the initial mid level
trough moving into the region Saturday night with Pacific cold
front at the surface moving east across the area Saturday evening.
Behind the front, winds shift to the west as much cooler air
moves in Saturday night. Afternoon temperatures on Sunday could be
20 degrees colder than that of Saturday. Cooler but continued
windy conditions are maintained through Monday as additional
disturbances move through the region in a fast WNW flow aloft. The
winds aloft appear to peak during the AM hours which will keep
the potential for 35 to 50 mph wind gusts possible during the
morning, with the strongest winds over along the Rocky Mountain
Front and the north-central plains. Even though winds aloft
diminish during the afternoon, cold air advection and boundary
layer mixing will likely keep the strong gusty winds going through
sunday evening. Precipitation with the initial frontal passage
and disturbance moving through the area Saturday night will be
most widespread across the mountains near the continental divide
with a period of showers likely accompanying the frontal passage
as it progresses east across central and SW MT and only scattered
light precipitation with the frontal passage across north-central
MT. Snow levels fall quickly behind the front Saturday night to as
low as around 4000 to 5000 ft by Sunday morning. Some passes
could see minor snow accumulation, especially over the Continental
Divide but impacts to road surfaces should be minimal road
surfaces. Additional precipitation can be expected Sunday and
Sunday night but mainly limited to the mountain areas and along
the Divide.

Monday through Next Friday...Forecast certainty remains low for
this period as deterministic models struggle with run to run
consistency, which erodes confidence in their ensemble
counterparts. However, the latest trend feature a series of
disturbances moving quickly east across the region in fast west to
northwest flow from the Pacific as broad troughing gradually
shifts east of the region and ridging redevelops off the west
coast by late next week. The expected pattern should produce
breezy to windy periods as temperatures remain near or slightly
below normal. The windiest days appear to be Monday and Wednesday,
which will need monitoring. Precipitation forecasts are likely to
evolve in the coming days as models settle down over the next few
days. RCG/Hoenisch

&&

.FIRE WEATHER...

Elevated to critical fire weather conditions are once again expected
this Saturday due to strong southwest winds, warm temperatures, and
low humidity; with the most critical fire weather conditions expected
across fire weather zones 113/115/117/118 where a Red Flag Warning
is now in place. While increasing upper level cloud cover is
expected on Saturday ahead of an eastward advancing Pacific cold
front, deep mixing ahead of the cold front will allow for strong mid-
level winds to translate down to the surface. These strong southwest
winds are expected to become sustained at 20-30 mph by the afternoon
hours on Saturday, with gust up to 40 mph. Dry to very dry air in
the low to mid-levels will also mix down to the surface Saturday
afternoon, with locations currently encompassed by the Red Flag
Warning expected to fall below 20% and possibly as low as 10%.
Moisture recovery tonight (Friday night) could be especially bad in
thermal belt locations, which will further exacerbate the fire
weather conditions going into the daylight hours on Saturday. The
strong southwest winds will continue into the evening hours Saturday
even behind the Pacific cold front, but relative humidity values
will begin to increase along with increasing precipitation chances,
especially across/in the mountains. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  72  40  55 /   0  10  30  10
CTB  47  65  38  51 /   0  20  30  30
HLN  41  70  40  54 /   0  20  60  20
BZN  34  74  37  53 /   0  10  60  30
WYS  19  65  28  43 /   0  10  90  50
DLN  37  69  33  49 /   0  20  60  30
HVR  45  74  40  57 /   0   0  10  30
LWT  44  79  40  52 /   0   0  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Saturday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest...Hill and Blaine
Counties.

Red Flag Warning from noon to 9 PM MDT Saturday Gallatin
National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:20 AM MDTHigh Wind WatchTFX10 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.